Alert archive / Virginia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 270, NWS Blacksburg, VA

September 28, 20166 counties in Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Sep 28, 2016, 5:44 PM EDT for 6 counties in Virginia. It was in force for 61 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 28, 2016, 5:44 PM EDT (21:44 UTC)
Expired
Sep 28, 2016, 6:45 PM EDT
In force
61 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Amherst County, VA, Appomattox County, VA, Bedford County, VA, Botetourt County, VA, Campbell County, VA, City of Lynchburg, VA

The radar

The Roanoke radar (KFCX), 102 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 28, 5:58 PM EDTHAIL 1.754 Ssw Coleman Falls, VA
Sep 28, 6:08 PM EDTHAIL 1.52 Nne Boonsboro, VA
Sep 28, 6:14 PM EDTTSTM WND DMG3 N Boonsboro, VANUMEROUS TREES DOWN ON HOLCOMB ROCK ROAD
Sep 28, 6:15 PM EDTHAIL 1.751 N Boonsboro, VAHAIL FELL FOR 10-15 MINUTES
Sep 28, 6:19 PM EDTTSTM WND DMG1 Nw Lynchburg City, VAPOWER LINE DOWN ON RIVERMONT AVENUE
Sep 28, 6:33 PM EDTHAIL 13 Ne Madison Heights, VA
Sep 28, 6:50 PM EDTTSTM WND DMG4 W Riverville, VANUMEROUS LARGE TREE LIMBS WERE BLOW DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 28, 3:13 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.7 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2016-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2016-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2684 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

288 
WUUS51 KRNK 282144
SVRRNK
VAC009-011-019-023-031-680-282245-
/O.NEW.KRNK.SV.W.0270.160928T2144Z-160928T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
544 PM EDT WED SEP 28 2016

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN APPOMATTOX COUNTY IN CENTRAL VIRGINIA...
  AMHERST COUNTY IN CENTRAL VIRGINIA...
  CAMPBELL COUNTY IN CENTRAL VIRGINIA...
  EAST CENTRAL BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA...
  THE CITY OF LYNCHBURG IN CENTRAL VIRGINIA...
  CENTRAL BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 645 PM EDT

* AT 544 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM BIG ISLAND TO NEAR COLEMAN FALLS TO NEAR GOODE...
  MOVING EAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  LYNCHBURG...
  BEDFORD...
  AMHERST...
  APPOMATTOX...
  AND RUSTBURG.

THIS INCLUDES THE FOLLOWING LOCATIONS LIBERTY UNIVERSITY...THE
NATIONAL D DAY MEMORIAL...AND LYNCHBURG AIRPORT.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS...AS WELL AS
DEADLY CLOUD TO GROUND LIGHTNING. FOR YOUR SAFETY...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY
FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3711 7895 3730 7966 3758 7965 3760 7957
      3758 7958 3753 7950 3757 7943 3758 7945
      3761 7946 3765 7936 3772 7907 3770 7903
      3770 7899 3741 7882
TIME...MOT...LOC 2144Z 252DEG 30KT 3753 7938 3742 7937 3736 7942 

HAIL...1.00IN
WIND...60MPH
 
$$

RAB
2 follow-up statements
400 
WWUS51 KRNK 282207
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
607 PM EDT WED SEP 28 2016

VAC023-282216-
/O.CAN.KRNK.SV.W.0270.000000T0000Z-160928T2245Z/
BOTETOURT VA-
607 PM EDT WED SEP 28 2016

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BOTETOURT COUNTY
IS CANCELLED...

THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
SOUTH CENTRAL...WEST CENTRAL AND CENTRAL VIRGINIA.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3713 7902 3734 7951 3749 7946 3763 7940
      3765 7936 3772 7907 3770 7903 3770 7899
      3741 7882 3711 7895
TIME...MOT...LOC 2206Z 280DEG 34KT 3757 7922 3746 7921 3740 7926 

$$

VAC009-011-019-031-680-282245-
/O.CON.KRNK.SV.W.0270.000000T0000Z-160928T2245Z/
APPOMATTOX VA-AMHERST VA-CAMPBELL VA-CITY OF LYNCHBURG VA-BEDFORD VA-
607 PM EDT WED SEP 28 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR WESTERN APPOMATTOX...AMHERST...CENTRAL CAMPBELL AND NORTHEASTERN
BEDFORD COUNTIES AND THE CITY OF LYNCHBURG...

AT 606 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR PLEASANT VIEW TO NEAR BOONSBORO TO NEAR FOREST...
MOVING EAST AT 40 MPH.

HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
         WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
LYNCHBURG...
BEDFORD...
AMHERST...
APPOMATTOX...
AND RUSTBURG.

THIS INCLUDES THE FOLLOWING LOCATIONS LIBERTY UNIVERSITY AND
LYNCHBURG AIRPORT.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS...AS WELL AS
DEADLY CLOUD TO GROUND LIGHTNING. FOR YOUR SAFETY...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY
FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3713 7902 3734 7951 3749 7946 3763 7940
      3765 7936 3772 7907 3770 7903 3770 7899
      3741 7882 3711 7895
TIME...MOT...LOC 2206Z 280DEG 34KT 3757 7922 3746 7921 3740 7926 

HAIL...1.75IN
WIND...60MPH
 
$$

RAB
205 
WWUS51 KRNK 282237
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
637 PM EDT WED SEP 28 2016

VAC019-282245-
/O.CAN.KRNK.SV.W.0270.000000T0000Z-160928T2245Z/
BEDFORD VA-
637 PM EDT WED SEP 28 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BEDFORD COUNTY
IS CANCELLED...

THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
SOUTH CENTRAL...WEST CENTRAL AND CENTRAL VIRGINIA.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3733 7906 3736 7911 3740 7915 3747 7918
      3757 7923 3772 7907 3770 7903 3770 7899
      3741 7882 3735 7898
TIME...MOT...LOC 2235Z 252DEG 30KT 3764 7895 3753 7894 3747 7899 

$$

VAC009-011-031-680-282245-
/O.CON.KRNK.SV.W.0270.000000T0000Z-160928T2245Z/
APPOMATTOX VA-AMHERST VA-CAMPBELL VA-CITY OF LYNCHBURG VA-
637 PM EDT WED SEP 28 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR NORTHWESTERN APPOMATTOX...SOUTHEASTERN AMHERST...AND NORTH
CENTRAL CAMPBELL COUNTIES AND THE NORTHEASTERN CITY OF LYNCHBURG...

AT 635 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEW GLASGOW TO RIVERVILLE TO NEAR STONEWALL...MOVING
EAST AT 35 MPH.

HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
         WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
LYNCHBURG...
AMHERST...
CLIFFORD...
CONCORD...
AND NEW GLASGOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS...AS WELL AS
DEADLY CLOUD TO GROUND LIGHTNING. FOR YOUR SAFETY...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY
FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3733 7906 3736 7911 3740 7915 3747 7918
      3757 7923 3772 7907 3770 7903 3770 7899
      3741 7882 3735 7898
TIME...MOT...LOC 2235Z 252DEG 30KT 3764 7895 3753 7894 3747 7899 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
 
$$

RAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 28, 4:29 PM EDT, 1 hour 15 minutes earlier.

Area forecast discussion, Sep 28, 4:29 PM EDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
429 PM EDT Wed Sep 28 2016

.SYNOPSIS...

A strong upper level area of low pressure will moving from the
Great Lakes to the Tennessee Valley tonight and Friday. This
system will combine with a low pressure system over the Mid
Atlantic region to produce several periods of showers and
thunderstorms tonight through Friday night. The low will move
northeast, away from the region, resulting in drier weather
this weekend.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 355 PM EDT Wednesday...

Closed upper low over Michigan will fill slightly and move south into
southern Indiana by Thursday morning. Strongest vorticity
advection reaches the central Appalachians late tonight. Cold pool
aloft also moves over the mountains late tonight and Thursday with
500 mb temperatures down to -20 in far southwest Virginia.
Diffluence aloft will also produce some lift with the central and
eastern Virginia within the right rear quadrant of the upper jet
overnight. With the abundant lift and moisture east of the Blue
Ridge, will be increasing probability of precipitation on Thursday.

A surface cold front with associated with the upper low will approach
the Appalachians Thursday morning. Models bring a chance of showers
into southwest Virginia with this feature by Thursday afternoon. By
late Thursday this front will merge with the main surface low over
Virginia.

Best instability and most favorable shear profiles are in the
piedmont this afternoon and tonight. In locations with heating the
convective available potential energy may reach 2500 J/KG this
afternoon. The enhanced low level winds will be along the
boundary north of a HSP to FVX line.

Have kept maximum temperatures below guidance on Thursday based on
the amount of rain and cloud cover expected.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 320 PM EDT Wednesday...

A closed upper low centered near SDF Thursday evening will stall
across the Ohio River Basin through Friday night. At the same time,
a series of disturbances, including complex frontal system will
interact with the deep atlantic moisture and pulse along the mid
Atlantic Seaboard.

As a result, scattered to numerous showers and thunderstorms will
continue around the low and along the boundary. Some of the
thunderstorms could be strong with gusty winds,hail and heavy
downpours Thursday evening into Thursday night. The swody2 has
placed much of the CWA in Marginal risk of severe with main threat
being hail and gusty wind. Convection is expected to diminish with
the loss of daytime heating and the subsequent instability axis
overnight Thursday into Friday morning. Low temperatures Thursday
night will range from the upper 40s in the mountains to the lower
60s in the Piedmont.

Considerable clouds with scattered showers and a few thunderstorms
will continue Friday. High temperatures Friday will remain
relatively cool with readings from the mid 60s in the Mountain to
the mid 70s in the Piedmont. Isolated to scattered showers will
continue Friday night. The Best chances for rain will occur across
the North. Low temperatures friday night will vary from the mid 40s
in the western Mountains to the upper 50s in the Piedmont.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 320 PM EDT Wednesday...

Closed upper low centered near Saturday morning will lift
northeast and reach the St. Lawrence river valley by Sunday night.
Then, the low center will open up and weaken as it moves across
New England Monday and moves into the Atlantic ocean on Tuesday.

The exact evolution of the large scale patterns will affect the
eventual track of what is forecasted by NHC to be Hurricane Matthew.
The storm may threaten the southeast coast next week. This is being
monitored by the NHC and WPC.

For much of the extended ISC grids leaned towards WPC which was a
blend of the 00Z GFS/GEFS MEAN/ECMWF ENS MEAN. Temperatures will
start cooler for Saturday with continued improvement as
precip/cloudcover comes to an end, then temperatures begin to
moderate Sunday into Wednesday.

&&

.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
As of 155 PM EDT Wednesday...

Scattered showers and thunderstorms were beginning to develop from
KTNB to KBCB and northeast of KLYH. MVFR clouds from KFVX to KUKF
were lifting and will improve to VFR by 20Z/4PM.

Showers and thunderstorms will become widespread east of a KHSP to
KDAN line after midnight. As an upper low moves south of the Great
Lakes tonight and Thursday...a cold front will approach the
Appalachians from the west. This front will merge with a
stationary low pressure system over Virginia on Thursday.

Medium to high confidence of MVFR to IFR ceilings and fog
developing overnight. Little improvement is expected on Thursday.

Extended aviation discussion...

A deep upper low will remain over the Ohio and Tennessee Valleys
through Friday night. This will keep variable clouds, MVFR cigs,
and periods of -SHRA across the region through much of the period.
Should finally see VFR return during Saturday and continue Sunday as
the upper low lifts north and weak high pressure builds in.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch from 9 PM EDT this evening through Thursday
     afternoon for VAZ035-044>047-058-059.
NC...None.
WV...None.

&&

SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...KK
LONG TERM...KK
AVIATION...AMS/JH
Hazardous weather outlook, Sep 28, 4:27 PM EDT, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
427 PM EDT WED SEP 28 2016

NCZ001>006-018>020-VAZ015>017-022>024-032>034-043-292030-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-GRAYSON-CARROLL-FLOYD-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-
FRANKLIN-BEDFORD-HENRY-
427 PM EDT WED SEP 28 2016

...SEVERE THUNDERSTORM WATCH 488 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A FEW STORMS THURSDAY COULD BRING LARGE HAIL AND LOCALLY DAMAGING
WIND GUSTS.

FOR FRIDAY THROUGH NEXT TUESDAY...NO HAZARDOUS WEATHER IS
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ007-009>014-018>020-WVZ042>044-507-508-292030-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG-
ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-
WESTERN GREENBRIER-
427 PM EDT WED SEP 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ035-044>047-058-059-292030-
AMHERST-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-
CHARLOTTE-
427 PM EDT WED SEP 28 2016

...SEVERE THUNDERSTORM WATCH 488 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
...FLASH FLOOD WATCH IN EFFECT FROM 9 PM EDT THIS EVENING THROUGH
THURSDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.
   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

IN ADDITION...A FEW STORMS THURSDAY COULD BRING LARGE HAIL AND LOCALLY DAMAGING
WIND GUSTS.

FOR FRIDAY THROUGH NEXT TUESDAY...HAZARDOUS WEATHER IS NOT
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 28, 5:09 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
509 PM EDT WED SEP 28 2016

NCZ019-020-282215-
WILKES-YADKIN-
509 PM EDT WED SEP 28 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN YADKIN AND WILKES COUNTIES...

AT 509 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER ELKVILLE...
MOVING EAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NORTH WILKESBORO...
ELKIN...
WILKESBORO...
JONESVILLE...
AND RONDA.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3602 8135 3604 8140 3607 8141 3607 8144
      3609 8146 3610 8152 3612 8153 3637 8093
      3636 8091 3633 8087 3624 8087 3624 8085
      3606 8082 3606 8098 3603 8107 3604 8114
      3603 8117 3604 8120 3603 8127 3600 8132
TIME...MOT...LOC 2109Z 249DEG 19KT 3607 8140

RAB
Local storm report, Sep 28, 5:13 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
513 PM EDT WED SEP 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     2 WSW CLUSTER SPRINGS   36.61N  78.96W
09/28/2016                   HALIFAX            VA   TRAINED SPOTTER

            TWO LARGE TREES UPROOTED

&&

EVENT NUMBER RNK1601662

NF
Local storm report, Sep 28, 5:18 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
518 PM EDT WED SEP 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     HAIL             2 SE CLUSTER SPRINGS    36.60N  78.90W
09/28/2016  E1.00 INCH       HALIFAX            VA   PUBLIC

&&

EVENT NUMBER RNK1601663

NF
Special weather statement, Sep 28, 5:31 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
531 PM EDT WED SEP 28 2016

NCZ003>005-020-282230-
ROCKINGHAM-STOKES-SURRY-YADKIN-
531 PM EDT WED SEP 28 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN YADKIN...SOUTHEASTERN
SURRY...STOKES AND WESTERN ROCKINGHAM COUNTIES...

AT 530 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BOONVILLE...
MOVING EAST AT 15 MPH.

WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM. FREQUENT CLOUD-TO-GROUND LIGHTNING AND VERY HEAVY RAINFALL
CAN ALSO BE EXPECTED WITH THIS THUNDERSTORM.

LOCATIONS IMPACTED INCLUDE...
ELKIN...
FAIRVIEW...
YADKINVILLE...
JONESVILLE...
AND MADISON.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3627 8087 3655 8044 3654 8001 3626 7997
      3626 8045 3617 8044 3612 8086
TIME...MOT...LOC 2130Z 259DEG 15KT 3619 8075

RAB
Local storm report, Sep 28, 5:32 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
532 PM EDT WED SEP 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             ALTON                   36.57N  79.00W
09/28/2016  M1.50 INCH       HALIFAX            VA   PUBLIC

&&

CORRECTED EVENT

EVENT NUMBER RNK1601661

16
Local storm report, Sep 28, 5:39 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
539 PM EDT WED SEP 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     HAIL             BOONVILLE               36.23N  80.71W
09/28/2016  E1.00 INCH       YADKIN             NC   PUBLIC

&&

EVENT NUMBER RNK1601664

WHP

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 8:28 PM EDTSevere Thunderstorm WarningRNKPittsylvania, City of Danville62 min
Sep 27, 9:25 PM EDTSpecial Weather StatementRNKCampbell65 min
Sep 27, 11:16 PM EDTSpecial Weather StatementRNKCampbell, City of Lynchburg59 min
Sep 27, 11:22 PM EDTSevere Thunderstorm WarningRNKCampbell, City of Lynchburg53 min
Sep 27, 11:49 PM EDTSevere Thunderstorm WarningRNKAppomattox, Campbell35 min
Sep 28, 12:13 AM EDTSpecial Weather StatementRNKBuckingham62 min
Sep 28, 2:22 PM EDTSpecial Weather StatementRNKCity of Danville53 min
Sep 28, 2:26 PM EDTSevere Thunderstorm WarningRNKPittsylvania, City of Danville64 min
Sep 28, 3:08 PM EDTSpecial Weather StatementRNKFloyd, Montgomery, Pulaski, City of Radford52 min
Sep 28, 3:22 PM EDTAreal Flood AdvisoryRNKHalifax, Pittsylvania, City of Danville3 hr
Sep 28, 3:32 PM EDTSevere Thunderstorm WarningRNKHalifax, Pittsylvania, City of Danville58 min
Sep 28, 3:35 PM EDTSevere Thunderstorm WarningRNKCraig, Giles, Montgomery, Pulaski, Roanoke, City of Radford55 min
Sep 28, 4:08 PM EDTSevere Thunderstorm WarningRNKBotetourt, Franklin, Montgomery, Roanoke, City of Roanoke, City of Salem67 min
Sep 28, 4:15 PM EDTFlash Flood WatchRNKAmherst, Appomattox, Buckingham, Campbell, Charlotte, Halifax and 6 more26 hr
Sep 28, 4:32 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax, Pittsylvania58 min
Sep 28, 4:52 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt, Roanoke53 min
Sep 28, 6:15 PM EDTTornado WarningRNKAmherst, Bedford, City of Lynchburg30 min
Sep 28, 6:42 PM EDTTornado WarningRNKAmherst, Appomattox33 min
Sep 28, 7:07 PM EDTSevere Thunderstorm WarningRNKAppomattox, Buckingham53 min
Sep 28, 7:34 PM EDTSpecial Weather StatementRNKBotetourt, Rockbridge, City of Buena Vista, City of Lexington, City of Roanoke56 min
Sep 28, 7:41 PM EDTSpecial Weather StatementRNKHenry, Pittsylvania, City of Danville64 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.